Kentucky, 2012Flash Flooding and Flood in Kentucky, August 6, 2012
August 6, 2012 · NWS JKL · 3 events in 1 county or zone
Strong thunderstorms produced flash flooding across portions of Pike county on August 6th. The flooding occurred in Belfry and Phyllis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms produced flash flooding across portions of Pike county on August 6th. The flooding occurred in Belfry and Phyllis.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 6, 6:31 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 6, 6:31 AM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
731 AM EDT MON AUG 6 2012
.UPDATE...
ISSUED AT 721 AM EDT MON AUG 6 2012
WEAK AND QUITE DIFFUSE COLD FRONT APPEARS TO HAVE SETTLED MID WAY
THROUGH THE CWFA. WILL REDUCE THE POPS NORTH OFTHE FRONTAL BNDRY.
STILL CONSIDERABLE CLOUD COVER AND WOULD LIKE TO SEE SOME CLEARING
BEFORE RAISING HIGH TEMPS. REST OF FCST ON TRACK.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 257 AM EDT MON AUG 6 2012
COLD FRONT LOOKS TO HAVE FINALLY ENTERED OUR MOST NRN COUNTY. SCT
SHRA OVER MOST OF THE AREA BUT PCPN IS LIGHT WITH NO HYDRO CONCERNS
OTHER THAN BATH COUNTY THAT HAD ONE GOOD SHRA THAT WAS NEARLY
STATIONARY. WITH THE PARENT LOW FOR THIS FRONT PUSHING INTO ERN
CANADA...THE FRONTAL BNDRY IS BECOMING HARDER TO MOVE AND WILL LIKELY
SETTLE OVER EXTREME SERN KY. THIS WILL KEEP THE THREAT OF PCPN FOR
THE SRN HALF OF OUR CWFA FOR THE SHORT TERM WITH INTENSITY AND
COVERAGE BECOMING DIURNAL WITH DAY TIME HEATING. WITH A NEARLY
STATIONARY FRONT...ONLY OUR NRN COUNTIES WILL SEE MUCH SUNSHINE AND
COULD THEREFORE SEE HIGH TEMPS IN THE UPPER 80S. OTHERWISE...EXPECT
HIGHS TO BE SUPRESSED WITH CLOUDS AND PCPN TO THE LOWER AND MID 80S
FOR ALL SOUTH OF INTERSTATE 64. PATTERN FOR THE SHORT TERM WILL ALSO
INCLUDE DIURNAL FOG BEGINNING SHORTLY AFTER DARK AND LASTING UNTIL A
COUPLE HOURS AFTER SUNRISE. WARM DAYS WITH HIGH HUMIDITY AND WARM
NIGHTS WITH FOG WILL BE THE RULE.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 339 AM EDT MON AUG 6 2012
A SOMEWHAT UNSETTLED PATTERN IS EXPECTED TO PERSIST THROUGH MUCH OF
THE PERIOD WITH CHANCES FOR RAIN LINGERING OVER THE HIGHER TERRAIN
ALONG THE KY/VA BORDER ON WEDNESDAY AS THE TROF OVER NERN NOAM IS
EXPECTED TO BE DEEPENING IN RESPONSE TO THE WRN CONUS RIDGE
AMPLIFYING. A SHORT WAVE/RIDGE ROLLER LOOKS TO BE DIVING ACROSS THE
MID MS VALLEY AND INTO THE OHIO VALLEY ON THURSDAY WITH AN
ASSOCIATED SFC LOW AHEAD OF A COUPLE OF PERTURBATIONS DROPPING DOWN
THE BACKSIDE OF THE UPPER LEVEL MEAN TROF. CURRENT CONSENSUS BRINGS
THE DEVELOPING SFC LOW THROUGH THE GREAT LAKES WITH AN ATTENDANT
COLD FRONT PUSHING ACROSS THE OHIO VALLEY ON FRIDAY. ALL OF THESE
FEATURES LOOK TO PROVIDE GOOD CHANCES FOR MORE RAIN FROM THURSDAY
THROUGH FRIDAY NIGHT AND INTO THE START OF THE WEEKEND. HIGH
PRESSURE THEN LOOKS TO BEGIN BUILDING INTO THE AREA BEHIND THE FRONT
ON SATURDAY AND SHOULD PROVIDE QUIETER WEATHER OVER THE UPCOMING
WEEKEND.
MAX TEMPS THROUGH THE FIRST HALF OF THE PERIOD LOOK TO RETURN TO
NEAR...TO SLIGHTLY ABOVE NORMAL...WITH HIGHS TOPPING OUT IN THE MID
80S TO AROUND 90 FROM WEDNESDAY THROUGH THURSDAY BEFORE SLIDING INTO
THE LOWER 80S FROM FRIDAY ONWARD THROUGH THE WEEKEND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 730 AM EDT MON AUG 6 2012
DIFFUSE COLD FRONT CONTINUES TO SAG SOUTH AND MAY ACTUALLY CLEAR OUR
TAF SITES YET THIS MORNING. LOW STRATUS AT JKL CAUSING HAVOC WITH
CIGS BELOW MINIMUMS AT TIMES. THE LOW STRATUS HAS LOZ/SME IN IFR CIGS
WITH ALL VSBY AT 6SM OR BETTER. EXPECT THE IFR CIGS TO CONTINUE UNTIL
THE FRONT CAN EASE FAR ENOUGH SOUTH TO SHOW SOME IMPROVEMENT AROUND
10 AM. FCST SHOULD THEN BE VFR UNTIL AROUND MIDNIGHT WHEN THE LOW
LEVEL MOISTURE WILL DROP VSBY TO MVFR. ENOUGH MOISTURE AND DEEP ENUF
LAYER TO AFFECT ALL TAF SITES.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...DUSTY
SHORT TERM...DUSTY
LONG TERM....MB
AVIATION...DUSTY
Hazardous weather outlook, Aug 6, 2:58 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
358 AM EDT MON AUG 6 2012
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
358 AM EDT MON AUG 6 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...MAINLY SOUTH OF
INTERSTATE 64.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH WEDNESDAY WITH THE BEST
CHANCES NEAR THE TENNESSEE AND VIRGINIA BORDERS.
THUNDERSTORMS WILL ALSO BE POSSIBLE THURSDAY THROUGH SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DUSTY
Flash Flood, Pike
- When
- August 6, 7:50 AM EST to 12:15 PM EST
- Where
- Pike County, 0.63 mi NE of Belfry to 0.37 mi W of Hardy
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.627, -82.263
Water was flowing over Church House Hollow Rd.
Flash Flood, Pike
- When
- August 6, 11:05 AM EST to 12:00 PM EST
- Where
- Pike County, 2.3 mi ENE of Phyllis to 1.76 mi NE of Phyllis
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 37.440, -82.330
Hwy 194 was flooded and impassable above the Grapevine School.
Flood, Pike
- When
- August 6, 12:00 PM EST to 3:00 PM EST
- Where
- Pike County, Toler to 0.32 mi NE of Hardy
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.630, -82.250
A few back roads remained under water in the Belfry and Toler communities but the water was receding at the time of this report.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New Mexico, August 6, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Texas, August 6, 2012$242,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in Mississippi, August 6, 2012$57,000 · 56 kt wind · 10 events
- Damaging Winds in Arizona, August 6, 2012$70,000 · 58 kt wind · 4 events
- Lightning Strikes in South Carolina, August 6, 2012$25,000 · 2 events
- Damaging Winds and Lightning Strike in Louisiana, August 6, 2012$3,000 · 53 kt wind · 7 events
- Hail and Damaging Winds in Nebraska, August 6, 20121.25 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 6 to 7, 20123 events
- Flood and Hail in Florida, August 6, 2012$5,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 6, 20123 events
- Flash Flood and Heavy Rain in Alabama, August 6 to 7, 20122 events
- Flash Flooding in North Carolina, August 6, 20122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394418, 394420, 394422.